Iowa, 2018

Tornado in Iowa, August 20, 2018

August 20, 2018 · NWS DVN · 1 event in 1 county or zone

An area of low pressure over eastern Iowa produced showers and thunderstorms with heavy rain. One of these thunderstorms produced a brief tornado in Clinton County that caused damage to trees along a half mile path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An area of low pressure over eastern Iowa produced showers and thunderstorms with heavy rain. One of these thunderstorms produced a brief tornado in Clinton County that caused damage to trees along a half mile path. In addition, heavy rain fell along and north of a Fairfield to Burlington line, with widespread 1 to 2 inch amounts and isolated reports of 2 to 5 inches north of a Cedar Rapids to Clinton County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 20, 1:22 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 20, 1:22 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
222 PM CDT Mon Aug 20 2018

.SYNOPSIS...
Issued at 215 PM CDT Mon Aug 20 2018

As of 200 PM: A seasonably strong upper level low was located along
the Iowa and Missouri border to the south of Des Moines. Bands of
scattered showers and isolated thunderstorms were spiraling around
the low and affecting parts of eastern Iowa and northwestern
Illinois. Instability per the SPC Mesoanalysis has increased to
1000-1500 J/kg of MLCAPE, and with high PWATs near 1.7 inches,
the atmosphere is supportive of localized heavy downpours. Across
the forecast area, temperatures were in the mid 70s on average,
and it was very humid with dewpoints near 70 F.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 215 PM CDT Mon Aug 20 2018

This Afternoon through Tonight

Scattered showers and thunderstorms will continue through this
evening. The main impact will be the brief heavy downpours.
Monitoring satellite trends through the day, a brief window of
clearing is most probably over the eastern and northeast sections
of the CWA. Due to moderate low-level shear with 0-1 km values
between 15-20 kts, and low LCLs and LFCs, isolated severe storms
are possible. The Storm Prediction Center has outlined areas
mainly along and north of I-80 for a marginal severe weather
threat. If we were to get a few severe storms, the primary risks
would be strong wind gusts and brief spin-up tornadoes.

Latest HRRR model runs develop the strongest storms over the far
east and in the northeast CWA, where there are more significant
breaks in the cloud cover. We'll have to continue to monitor
conditions and radar trends through the evening.

Additional rainfall will vary considerably across the forecast area,
but because of the slow storm motion and high PWATs, isolated
locations north of I-80 could pick up another 1-2 inches before
it winds down early tonight.

Tuesday

After residual showers in the morning, dry weather and high
pressure return for the afternoon along with seasonable
temperatures. Uttech

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 215 PM CDT Mon Aug 20 2018

Wednesday and Thursday

The high pressure system that begins to move in Tuesday will
linger over the Midwest through Thursday. Expect highs in the 70s
to near 80F and lows in the 50s. The cool overnight temperatures
may lead to shallow fog formation in favored low-lying areas, but
did not include fog in the forecast yet. Uttech

Friday On

Models bring a shortwave through Iowa and Illinois late in the
week. The model blend has increased rain chances into the 50-70%
range, which would come in the form of scattered showers and
isolated thunderstorms. This is not a strong system, so the threat
for widespread significant rainfall is low.

Hot and humid conditions are likely by next weekend as the mid-
level flow becomes southwesterly and forecast 850mb temperatures
eclipse 20 C. The model blend has our area in the mid 80s to near
90 F with dewpoints near 70 F -- summer will be in full force
heading into the final week of August. There is also a chance for
thunderstorms Sunday and Sunday night with a potential shortwave
tracking along an instability gradient. Confidence on the details
is low this far out. Uttech

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1217 PM CDT Mon Aug 20 2018

Rain showers and scattered thunderstorms associated with low
pressure and a warm front will continue to produce MVFR and brief
IFR conditions across all terminals this afternoon. There is low
risk of severe thunderstorms at KMLI, KCID and KDBQ late this
afternoon, but confidence is low on occurrence. Shower and storm
coverage will decrease this evening, leaving mainly MVFR
conditions through early tonight. Low clouds behind the eastward
moving low pressure may bring IFR conditions at all terminals
after midnight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...Speck
Hazardous weather outlook, Aug 20, 3:01 AM CST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
401 AM CDT Mon Aug 20 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
401 AM CDT Mon Aug 20 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are likely across the outlook area today through this
evening. There is a low potential for severe thunderstorms,
especially along a warm front that will extend across northwest
Illinois in the afternoon. The main severe weather threats will
be damaging wind and isolated tornadoes. Heavy rainfall will also
be possible with thunderstorms over the entire outlook area today.
This may lead to minor urban flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There is a chance for thunderstorms Friday. It is too soon to
determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Sheets

The radar

The Quad Cities radar (KDVN), 43 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Clinton

When
August 20, 2:49 PM CST to 2:51 PM CST
Where
Clinton County, 2.91 mi E of Delmar to 2.89 mi E of Delmar
Rating
EF0
Path length
0.47 mi
Path width
15 yd
Reported by
NWS Storm Survey
Coordinates
41.995, -90.564

An EF-0 tornado caused damage to soybeans and trees along its half mile path. A trained spotter report and videos were used to determine the time of the tornado. The peak estimated winds were 65 MPH.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782089.